Hail, Beltrami
- When
- June 18, 7:00 PM CST
- Where
- Beltrami County, 3.49 mi NW of Pennington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.480, -94.560
Photo of 1 inch hail was sent by a trained spotter located 15 miles east of Bemidji.
A severe thunderstorm moved across portions of Beltrami County during the late evening hours, producing sub-severe wind gusts and up to 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A severe thunderstorm moved across portions of Beltrami County during the late evening hours, producing sub-severe wind gusts and up to 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 6:24 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 724 PM CDT Fri Jun 18 2021 .UPDATE... Issued at 719 PM CDT Fri Jun 18 2021 The threat for any strong or isolated severe storms has ended. The period was only brief when they could have occurred as it would have been the first wave of t-storms as they moved north of Bemidji. But since that first bath, the airmass has stabilized as temps cooled with cloud cover. Main cold front and switch to north wind passed thru Grand Forks prior to 00z with showers and that is moving southeast into NW MN. Instability near the front/wind shift is quite limited though. Activity will move out early this evening by 03z. Clearing overnight with diminishing wind. && .SHORT TERM...(This evening through Sunday night) Issued at 252 PM CDT Fri Jun 18 2021 Impacts today into Saturday include a slight chance for thunderstorms, some of which could produce 60 mph wind gusts. Partly to mostly sunny skies prevail across much of the area this afternoon. Cloud cover will increase ahead of a fast moving cold front that will traverse the region through the evening hours. Scattered showers and thunderstorms are possible, with a slight chance for an isolated severe thunderstorm. The H5 flow aloft highlights an upper low situated over the Hudson Bay region. Cooler air will push down from the north following a shortwave and smaller upper low, expected to rotate around the larger H5 feature. Although soundings do not support widespread severe weather, an isolated thunderstorm is possible this afternoon. High resolution ensemble data brings widely scattered convection into the area starting around 21Z, with somewhat favorable UH tracks and modest 0-6km shear. CAPE is generally lacking, and dew points are hovering in the 30s and 40s. Assuming a storm is able to form, our brief severe threat would mainly consist of 60 mph wind gusts; the risk is primarily expected to remain in west-central Minnesota. For tonight into Saturday, look for quiet weather with lows falling into the 40s. Saturday brings highs back into 70s to near 80 degrees. Clouds will increase through the afternoon, with rain chances increasing sharply overnight. A strong, but slow moving, cold front brings rain and embedded thunderstorms to the area Saturday night through much of the day on Sunday. This will bring much needed moisture to the region, with upwards of 1 inch of rain falling through the course of the event. Much cooler air follows, with lows Sunday night falling into the upper 30s along the International Border, and into the lower to middle 40s elsewhere. .LONG TERM...(Monday through Friday) Issued at 252 PM CDT Fri Jun 18 2021 Dry weather returns following the exiting system Monday morning. A rather deep trough is expected to be associated with the exiting system, as ensemble guidance continues to suggest low percentiles in R-Climate (close to MIN in some spots). This would suggest a rather cold morning and afternoon on Monday, as temperatures struggle to rise out of the 50s, grazing the low 60s across much of the area. A strong pressure gradient on the backside of the surface low will also allow for breezy northwesterly winds Monday afternoon. As surface high pressure settles over the area with ridging aloft, temperatures will begin to rapidly rebound as the week progresses. Northwesterly flow aloft will keep rain chances to a minimum in the first half of the workweek. Ensemble guidance diverges a bit towards the end of the period in resolving the breakdown of this ridge, although instability returning to the area could facilitate showers and thunderstorms late in the period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 719 PM CDT Fri Jun 18 2021 High based CU broken coverage NW MN and far NE ND this evening will clear out and the overnight will be clear to partly cloudy all areas after 06z. Lighter winds too by 12z Sat from the west direction. Winds Saturday will be lighter than in past days west 5 to 15 kts turning more southwest in the aftn in E ND. Few cirrus or high based CU thru 00z Sun. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Lynch LONG TERM...Perroux AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 325 PM CDT Fri Jun 18 2021 MNZ001>007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-192030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-West Becker-Wilkin-West Otter Tail-East Otter Tail- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- 325 PM CDT Fri Jun 18 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered showers and an isolated thunderstorm or two are possible this afternoon. Otherwise no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread light rain is expected from late Saturday through Sunday, along with an isolated thunderstorm or two. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ008-009-013>017-022>024-028-032-192030- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- East Becker-Wadena- 325 PM CDT Fri Jun 18 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible this afternoon. Isolated strong storms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread light rain is expected from late Saturday through Sunday, along with an isolated thunderstorm or two. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
2 hail. Local standard time, as filed.
Photo of 1 inch hail was sent by a trained spotter located 15 miles east of Bemidji.
A report of 1 inch hail was received via webcam located at Pimushe Resort.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969918, 969919.